Patient Comments: Cortisone Injection - Experience

Please describe your experience with a Cortisone Injection.

Comment from: seewill, 55-64 Male (Patient) Published: March 25

The knuckle on my right hand is slightly swollen from arthritis and I had injection in the smallest finger knuckle. It wasn't bad until 2:30 am, then I woke up in pain, took a couple of Vicodin, called the doctor and was prescribed lidocaine. I don"t know if I will get another one in a knuckle. The whole hand is swollen.

Was this comment helpful?Yes
Comment from: foot troubles, 35-44 Female (Patient) Published: March 21

I have been getting cortisone injections in my foot about 1 to 2 times per year for a very painful bunion. I had bunion surgery on the other foot and am trying to avoid the inevitable as long as I can. My doctor "freezes" the injection site so it is virtually painless. The bunion is normally excruciating to the point that even a sheet over my foot at night is very painful. It is definitely worse during the cold winter months, and that is when I experience a total flare up. I have found that I absolutely must not partake in any strenuous activities involving my foot (running and other exercise) for two days after, or else the shot does not take as well. These injections are a total life saver for me and I have never had any negative side effects. They can relieve pain for up to 6 months or longer; not to the point that I can wear the high heels that I used to love, but oh well, it"s just not worth it!

Was this comment helpful?Yes
Comment from: pdt, 55-64 Female (Patient) Published: March 20

I get Depo shots every three months in my knees. While the injections rarely hurt more than any other shot, I do get facial flushing and an excruciating headache that starts about 4 to 5 hours after the injection and lasts for a couple of days. The headache is so intense that I have to take the next day off of work. I have yet to find any medicine that will relieve this headache, either. On a lighter note, the injections work great and usually last until it"s almost time for another.

Was this comment helpful?Yes
Comment from: Ranchitos, 65-74 Female (Patient) Published: March 18

I received one cortisone injection for Morton"s neuroma and was not expecting the side effects that followed: all over body heat, red-faced, headaches for over a week, insomnia, anxiety and more numbness in the foot. Doctors perform this procedure so routinely that they brush off the possibility that you may be at risk. If you are a sensitive type or prone to allergies get all the information about this medication.

Was this comment helpful?Yes
Comment from: dtrackmom, 55-64 Female (Patient) Published: March 14

I had a steroid shot mixed with lidocaine in my knee at 4:00 p.m. I didn"t note much difference immediately, but as the night wore on, I definitely felt less pain. I actually slept through the night without waking up with pain when I changed positions. It was heavenly. At work in the morning, I noticed I had a dull headache and I was really racing mentally. People noticed my face and neck were really flushed. They told me to take a meditation time-out! Since I"ve been crazy busy planning to leave on vacation, I assumed it was the stress. When I got home, I actually looked in the mirror and it looked like hives over my face and neck. I took my blood pressure but that was fine. Then I started to wonder about the steroid shot. After googling steroid shots and side effects, it was a relief to find that it was probably the steroid shot and not the stress, though it perhaps has added to it! I"ll take the flushing and headache though because I can move without pain in my knee!

Was this comment helpful?Yes
Comment from: AZSue, 65-74 Female (Patient) Published: March 11

Pain relief with the cortisone injection was almost immediate. I had the shot into my right knee on Wednesday. I have had insomnia for two nights (it"s now Friday). I woke up this morning with facial flushing. But the relief from pain is worth it.

Was this comment helpful?Yes
Comment from: SueW, 45-54 Female (Patient) Published: March 11

I had a cortisone Injection 3 weeks ago. I don"t think I will ever have another. I didn"t sleep the night I received it. The headache the next morning was terrible. Twenty four hours after the shot I had the red, hot face and major heartburn. It did take away the swelling really fast but the pain in the joint has not stopped and I feel it is worse now than it originally was. By the end of my work day my leg is swollen and I hurt. I really don"t know if this shot helped me or made things worse.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Cortisone Injection - Side effects Question: What side effects (if any) did you experience with your cortisone injection?
Cortisone Injection - Knee And Hip Question: Share your experience with cortisone injections in your hip or knee

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.